By now, I think it’s pretty common knowledge that Prozac, Paxil, Zoloft, and all the other anti-depressants in that class (SSRIs – selective serotonin reuptake inhibitors) can cause serious sexual side effects. They can cause delays in arousal and orgasm. Some people lose the ability to have orgasms altogether. Some men develop erectile dysfunction. Some people lose their libido altogether.
In this week’s Boston Globe, journalist Carey Goldberg reports that the scope of SSRI-induced sexual problems is greater than had previously been recognized. Early studies put the number of Prozac users who developed sexual dysfunction at about four percent. Now, Goldberg says, that percentage is being revised dramatically upward:
But more recent studies, in which patients were more likely to be asked about specific sexual side effects and thus more likely to report them, suggest that the ballpark range of those affected by SSRIs is between 30 percent and 50 percent, said researchers including Dr. Richard Balon, a psychiatry professor at Wayne State University who studies the symptoms.
That would translate into millions of affected sex lives among the estimated 1 in 8 American adults who have tried these antidepressants in the past decade or so. Some studies have found the range still higher.
Wow. Fancy that. Doctors hadn’t bothered to ask specifically about sexual problems. I guess they were trusting that patients would volunteer the information? And then they just assumed that no news was good news?
This goes way beyond naivete or cluelessness. This is not just another instance of doctors being pathetically repressed when it comes to sex – although it’s true that far too many doctors are embarrassed to talk about sex … and then they wonder why their patients don’t raise the issue? This is also more than just the drug companies not wanting to know the complete downside of some of their most profitable products.
This is boneheadedness. Plain and simple. This is the ostrich approach to practicing medicine. Just prescribe a powerful drug, then stick your head in the sand of comfortable ignorance and assume all is well.
However, the wide prevalence of SSRI-induced sexual dysfunction is not even the worst news. The most disturbing part of Goldberg’s article is this:
[A] handful of recent medical and psychological journal articles document a small number of cases in which sexual problems remain even after a patient goes off the drugs.
This is something I’d never heard. And I’m one of the folks who’s been paying attention. I know plenty of people who’ve taken SSRIs for short periods or long-term, and I’m willing to bet very few of them realize that sexual side effects may be permanent.
Goldberg reports that the scope of this problem is unknown because – surprise, surprise! – it hasn’t been studied.
Based on recent case reports of persistent effects, an article earlier this year in the Journal of Sexual Medicine said patients should “be told that in an unknown number of cases, the side effects may not resolve with cessation of the medication.” …
In the past two or three years, scattered published case reports from around the country have described patients whose sexual symptoms failed to resolve after going off antidepressants.
Dr. Robert P. Kauffman, chair of obstetrics and gynecology at Texas Tech University, has published accounts of three cases in his practice. “It’s probably a small number of men and women,” he said, “but I really think it deserves investigation.”
Psychologist Audrey Bahrick at the University of Iowa said she became concerned when she observed that several clients whom she followed went off SSRIs and “very, very credibly to me, they did not recover” sexually.
Among their symptoms, she said, were “telltale signs” of SSRI-caused dysfunction, unrelated to the known effects of mental illness. They had “pleasureless orgasms,” and “genital anesthesia,” in which sex feels no more intense than a handshake. She became particularly concerned about adolescents put on antidepressants, whose sexuality might never have a chance to develop normally.
Bahrick began to explore. She found that post-SSRI sexual effects had never been systematically studied, but she came across a Yahoo group called SSRIsex, a support group for people with “persistent SSRI sexual side effects” that now has more than 1,800 members.
I’m not suggesting that this figure of 1800 sufferers tells us anything about the true scope of the problem. The thing is, no one knows how big the problem may be. And the ostrich approach isn’t miraculously going to shed any light on it.
Now, I’m not trying to demonize anti-depressants. I’ve seen them drag people out of despair. At the risk of sounding overdramatic, I’ll even say I’ve seen them save lives.
I’m just saying we need to have a grip on the full range of these medications’ possible side effects and their probability, so that patients can decide, in consultation with their doctors, when the risks just might outweigh the benefits.
And if that’s not happening – if patients are tinkering with their brain chemistry without fully informed consent – well, that’s just depressing.